Alert archive / Alabama / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 50, NWS Mobile, AL

March 18, 1996Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 18, 1996, 3:30 AM CST for Mobile County, Alabama. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 18, 1996, 3:30 AM CST (09:30 UTC)
Expired
Mar 18, 1996, 4:30 AM CST
In force
60 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
Mar 18, 4:00 AM CSTHail 0.75Saraland, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 1996-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 1996-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 180930 RRA
SVRMOB
ALC097-181030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
330 AM CST MON MAR 18 1996
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  430 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ALABAMA
 
   ...MOBILE COUNTY
 
AT 330 AM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM MOVING INTO WESTERN PARTS OF MOBILE COUNTY STRETCHING FROM
GRAND BAY TO WILMER. LARGE HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY
WITH THIS STORM.
 
MOVEMENT WAS TO THE EAST AT 40 MPH.  THIS STORM WILL BE AFFECTING THE
MOBILE METROPOLITAN AREA DURING THE NEXT HOUR.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 7:44 PM CST, 7 hours 46 minutes earlier.

Area forecast discussion, Mar 17, 7:44 PM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
745 PM CST SUN MAR 17 1996

PESKY AREA OF RAIN OVER PNHDL KEEPS ON HANGING ON AND HAS GOT INTO S
BALDWIN CO DURING THE LAST HOUR. TSTMS TO THE WEST FORMING AS FIRST
IMPULSE MOVS INTO LA. XPCT THESE TO BE OUR LATE NITE STMS TONIGHT.
MUCH STRNGR IMPULSE OVR NW TX LOOKS TO BE OUR MON AFTERNOON
EVENT...FIND IT INTERESTING THAT THIS MORNINGS 98Q DID NOT HAVE ANY
PCPN OVER .25 4FOR FA BETWEEN 12Z MON AND 12Z TUE. CUR FCST HAS
SITUATION PRETTY WELL COVERED.  DF

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:01 AM CSTSevere Thunderstorm WarningMOBMobile, Washington44 min
Mar 18, 4:15 AM CSTSevere Thunderstorm WarningMOBBaldwin60 min
Mar 18, 4:17 PM CSTTornado WarningMOBWashington58 min
Mar 18, 4:25 PM CSTSevere Thunderstorm WarningMOBChoctaw65 min
Mar 18, 4:51 PM CSTTornado WarningMOBClarke69 min
Mar 18, 4:57 PM CSTTornado WarningMOBWashington63 min
Mar 18, 5:23 PM CSTSevere Thunderstorm WarningMOBWilcox67 min
Mar 18, 5:35 PM CSTTornado WarningMOBChoctaw25 min
Mar 18, 5:37 PM CSTTornado WarningMOBWilcox38 min
Mar 18, 5:47 PM CSTTornado WarningMOBMonroe58 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.